On the numerical rational connectedness of the Hilbert schemes of 2-points on rational surfaces

  • Jianxun Hu
  • Zhenbo QinEmail author


We prove that the Hilbert schemes of 2-points on rational surfaces are numerically rationally connected. The main idea is to show that certain 3-point genus-0 Gromov–Witten invariant of the Hilbert scheme of two points on the complex projective plane is positive and can be calculated enumeratively.

Mathematics Subject Classification

Primary 14M22 14C05 Secondary 14N35 53D45 



The authors would like to thank Professors Dan Edidin, Wei-Ping Li and Qi Zhang for stimulating discussions and valuable helps. The authors also would like to thank the referee for carefully reading the paper and providing valuable comments which have greatly improved the exposition of the paper.


  1. 1.
    Behrend, K.: Gromov–Witten invariants in algebraic geometry. Invent. Math. 127, 601–617 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Behrend, K., Fantechi, B.: The intrinsin normal cone. Invent. Math. 128, 45–88 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Ellingsrud, G., Strømme, S.A.: On the homology of the Hilbert scheme of points in the plane. Invent. Math. 87, 343–352 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Fulton, W., Pandharipande, R.: Notes on stable maps and quantum cohomology. In: Algebraic geometry–Santa Cruz 1995. Proceedings of Symposia in Pure Mathematics, vol. 62, pp. 45–96. American Mathematical Society, Providence, RI (1997)Google Scholar
  5. 5.
    Gathmann, A.: Gromov–Witten invariants of blow-ups. J. Algebraic Geom. 10, 399–432 (2001)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Graber, T.: Enumerative geometry of hyperelliptic plane curves. J. Alg. Geom. 10, 725–755 (2001)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Hu, J.: Gromov–Witten invariants of blow-ups along points and curces. Math. Z. 233, 709–739 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Hu, J.: Gromov–Witten invariants of blow-ups along surfaces. Compos. Math. 125, 345–352 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Hu, J., Li, T.-J., Ruan, Y.: Birational cobordism invariance of uniruled symplectic manifolds. Invent. Math. 172, 231–275 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Hu, J., Li, W.-P., Qin, Z.: The Gromov–Witten invariants of the Hilbert schemes of points on surfaces with \(p_g > 0\). Intern. J. Math. 26, 53 (2015)CrossRefzbMATHGoogle Scholar
  11. 11.
    Kollár, J.: Low degree polynomial equations: arithmetic, geometry, topology. European congress of mathematics, vol. I (Budapest, 1996). Prog. Math. 168, 255–288 (1998)CrossRefGoogle Scholar
  12. 12.
    Kontesevich, M., Manin, Y.: Gromov–Witten classes, quantum cohomology and enumerative geometry. Commun. Math. Phys. 164, 525–562 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Lai, H.-H.: Gromov–Witten invariants of blow-ups along submanifolds with convex normal bundles. Geom. Topol. 13, 1–48 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Li, J., Li, W.-P.: Two point extremal Gromov–Witten invariants of Hilbert schemes of points on surfaces. Math. Ann. 349, 839–869 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Li, J., Tian, G.: Virtual moduli cycles and Gromov–Witten invariants of algebraic varieties. J. Am. Math. Soc. 11, 119–174 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Li, J., Tian, G.: Virtual Moduli Cycles and Gromov–Witten Invariants of General Symplectic Manifolds. Topics in Symplectic \(4\)-Manifolds (Irvine, CA, 1996). First International Press Lecture Series, pp. 47–83. International Universities Press, Cambridge (1998)Google Scholar
  17. 17.
    Li, W.-P., Qin, Z.: On \(1\)-point Gromov–Witten invariants of the Hilbert schemes of points on surfaces. Proceedings of 8th Gökova geometry-topology conference, 2001. Turk. J. Math 26, 53–68 (2002)Google Scholar
  18. 18.
    Li, W.-P., Qin, Z.: The cohomological crepant resolution conjecture for the Hilbert–Chow morphisms. J. Differ. Geom. 104, 499–557 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Li, W.-P., Qin, Z., Zhang, Q.: Curves in the Hilbert schemes of points on surfaces. Contemp. Math. 322, 89–96 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Oberdieck, G.: Gromov–Witten invariants of the Hilbert scheme of points of a K3 surface. Geom. Topol. 22, 323–437 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Okounkov, A., Pandharipande, R.: Quantum cohomology of the Hilbert schemes of points in the plane. Invent. Math. 179, 523–557 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Qin, Z.: Hilbert Schemes of Points and Infinite Dimensional Lie Algebras. Mathematical Surveys and Monographs, vol. 228, p. 336. American Mathematical Society, Providence (2018)CrossRefzbMATHGoogle Scholar
  23. 23.
    Ruan, Y.: Symplectic topology on algebraic \(3\)-folds. J. Differ. Geom. 39, 215–227 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Ruan, Y.: Surgery, quantum cohomology and birational geometry, in Northern California symplectic geometry seminar. Am. Math. Soc. Tansl. Ser. 2 196, 183–198 (1999)zbMATHGoogle Scholar
  25. 25.
    Ruan, Y.: Virtual neighborhoods and pseudoholomorphic curves. Turk. J. Math. 23, 161–231 (1999)zbMATHGoogle Scholar
  26. 26.
    Ruan, Y., Tian, G.: A mathematical theory of quantum cohomology. J. Differ. Geom. 42, 259–367 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Tian, Z.: Symplectic geometry of rationally connected threefolds. Duke Math. J. 161, 803–843 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Tian, Z.: Symplectic geometry and rationally connected \(4\)-folds. J. Reine Angew. Math. 698, 221–244 (2015)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Tikhomirov, A.S.: On birational transformations of Hilbert schemes of an algebraic surface. Math. Notes 73, 259–270 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Voisin, C.: Rationally connected 3-folds and symplectic geometry. Astérisque 322, 1–21 (2008)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.School of MathematicsSun Yat-Sen UniversityGuangzhouChina
  2. 2.Department of MathematicsUniversity of MissouriColumbiaUSA

Personalised recommendations